Kentucky, 2023

Damaging Winds in Kentucky, July 28, 2023

July 28, 2023 · NWS JKL · 2 events in 2 counties and zones

A round of strong storms developed during the early afternoon hours across north-central Kentucky, and progressed eastward. The storm in Bath/Menifee/Rowan Counties began to bulge out, indicative of high winds on the front end.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A round of strong storms developed during the early afternoon hours across north-central Kentucky, and progressed eastward. The storm in Bath/Menifee/Rowan Counties began to bulge out, indicative of high winds on the front end. This did result in at least one damaging wind gust, with a tree reported down in Menifee County. A second storm developed across Wolfe County and intensified, resulting in another report of a damaging wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 28, 11:02 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 28, 11:02 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1202 PM EDT Fri Jul 28 2023

.UPDATE...
Issued at 1200 PM EDT FRI JUL 28 2023

Convection has developed along the I-75 corridor and is forecast
to track into the JKL CWA. Therefore, updated the forecast grids
to be more representative of the current conditions. Radio and
text products have been updated to reflect the changes.

UPDATE Issued at 1056 AM EDT FRI JUL 28 2023

Just minor touch-ups based on surface observations and recent 12Z
CAM guidance. Also, updated morning text and radio products. Grids
have been saved and sent.

UPDATE Issued at 755 AM EDT FRI JUL 28 2023

Hourly grids were updated based on recent observations. This led
to no substantial changes at this time. Another hot and humid day
is in store.

&&

.SHORT TERM...(Today through Saturday)
Issued at 535 AM EDT FRI JUL 28 2023

Early this morning, upper level ridges were centered the High
Plains/Southern Rockies and near Bermuda with an ridging
extending between two centers across the Ozarks to TN Valley and
Southeast to parts of the western Atlantic. A weak disturbance is
currently working across eastern KY, but convection has largely
diminished overnight. At the sfc, high pressure was centered
across the Appalachians with one frontal zone extending from the
Maritimes to the mid Atlantic and then west near I 70 into the
midwest to portions of the Central Plains. Another frontal zone to
the north extended from the Maritimes to Quebec to Lake Superior
to Northern Plains and west to MT. A warm and rather humid
airmass remains in place to the south of the boundaries north of
the OH River. PW ranges from near 1.3 inches near the KY/VA border
to nearly to the 1.75 to 2 inch range from near into IL.

The ridge initially centered in the Southern Rockies and High
Plains is expected to build north through the Rockies on Saturday
and become centered near the Four Corners region. Overall, the
pattern over the Conus is expected to become more amplified, with
a trough developing downstream south from Quebec/eastern Canada
into the eastern Conus. After height rises over the Commonwealth
and parts of the Lower OH Valley through mid afternoon today, a
disturbance/shortwave is expected to work across the OH Valley
before moving east of the area by late in the evening. Further
north the more southern frontal zone will be generally quasi
stationary today, while the one to the north sags toward the St
Lawrence Valley and farther south in the Great Lakes and across
parts of the upper MS Valley and Dakotas. These two boundaries to
the north of the area should generally merge by late tonight as
the southern one becomes more diffuse and/or is overtaken by the
one to the north. In addition, another disturbance passing
generally north of the area across the Great Lakes may interact
with the frontal zone gradually sagging into the OH Valley late
tonight. Additional shortwaves should work into the developing
eastern Conus trough on Saturday, with perhaps a more notable
shortwave nearing the region late when the cold front nears the OH
River.

With the height rises for much of today, temperatures are expected
to climb to their highest levels so far this summer, in the mid
90s for areas outside of the higher elevations above 2500 feet
which should peak in the 80s. Dewpoints in the upper 60s to lower
70s should yield heat indices peaking near the around 105 degree
heat advisory criteria this afternoon. The heat advisory remains
valid and in effect form 11 AM this morning through 10 PM this
evening. Little if any convection should occur while 500 height
rise, however, the approaching disturbance could lead to isolated
development late this afternoon or evening. The surface
temperatures and dewpoints should support MLCAPE generally in
the 1000 to 3000 J/kg range early this evening with the greater
values generally from the Bluegrass region east to the north of
the Mtn Parkway. Shear will be minimal, however, and storms that
develop should be slow moving at only around 10 mph and could
produce heavy downpours. DCAPE may also reach upwards of 1500 J/kg
so some strong to damaging downburst winds could occur with the
strongest cells. SPC has placed northern and eastern sections of
the area in a Marginal Risk for severe thunderstorms while WPC has
the area in a marginal risk for excessive rain as well. Areas
near I-64/ eastern Bluegrass region picked up the heavier rain on
Thursday and would be most susceptible to a high water or flood
threat if convection were to produce heavy rain in that area again
today. These threats are included in the HWO and will also be
highlighted in weather story and social media posts.

Behind the departing disturbance later this evening, a lull in
convection will probably occur, but another disturbance could
lead to development late at night. The passing disturbances, an
approaching cold front and a warm and moist airmass could lead to
isolated to scattered coverage during peak heating on Saturday.
MLCAPE may approach 3000 J/kg late Sat afternoon into the early
evening with minimal convective inhibition ahead of the front.
Bulk and effective shear nearing 20KT would be a bit more
supportive some some organization to this convection. Damaging
winds and heavy rain would be the main threat from the stronger
convection on Saturday. With a bit more of an increase in sky
cover compared to today and anticipated increase in coverage of
convection during peak heating, highs should average a degree or
two lower compared to Saturday while dewpoints remain similar.
Heat indices should generally peak slightly lower in the 100 to
105 degree range. The heat threat as well as heavy rain and severe
threat are covered in the HWO and will also be covered in weather
story and social media posts.

.LONG TERM...(Saturday night through Thursday)
Issued at 415 AM EDT FRI JUL 28 2023

The extended period will start off quite active, as a southward
moving cold front interacts with warm and muggy air that will
already be in place ahead the boundary. As the front moves through
the area Saturday, we will likely see numerous showers and storms
fire across the area. These storms may produce locally heavy
rainfall, frequent lightning, and strong gusty winds. The rain is
expected to last through the day on Sunday, but will gradually
push out of the area, as the cold front makes its to south through
the area and into the Tennessee Valley. Once the rain ends early
Sunday evening, we should see a period of warm and quiet weather
around eastern Kentucky Sunday night through Wednesday, a large
ridge of high pressure settles over the region. We should
experience seasonable temperatures during the extended as well,
with daily highs topping out in the 80s and nightly lows falling
into the 60s for most locations. Another weather system is
forecast to then bring more shower and storms chances back to us
Wednesday through Thursday night, as it moves slowly across the
area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 805 AM EDT FRI JUL 28 2023

Some initial MVFR or IFR reductions in valley fog will lift and
dissipate through 13Z, but the TAF sites will not be affected.
Some redevelopment of convection may occur after 18Z to 21, but
confidence in location and timing continues to preclude any
mention at this time. Where this occurs, some brief MVFR to IFR
reductions will be possible along with wind gusts of 25KT or
stronger. Otherwise, winds will be light and variable initially.
By 14Z to 15Z, the should pick up out of the southwest to west at
5 to 10KT, before becoming south to southwest at 5KT or less to
end the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 10 PM EDT this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...VORST
SHORT TERM...JP
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Jul 28, 3:41 AM EST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
441 AM EDT Fri Jul 28 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290845-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
441 AM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

The combination of humid air and hot temperatures will produce
afternoon heat index values around 105 for most locations on Friday.
A Heat Advisory is in effect from 11 AM to 10 PM EDT today.

Thunderstorms are possible generally along and east of I 75 this
afternoon and evening and north and east of KY 15 tonight. Some
storms could produce strong to locally damaging wind gusts and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values of 100 to 105 are forecast for many locations on
Saturday.

Thunderstorms are possible at times from Saturday into Sunday. Some
storms on Saturday into Saturday night could produce strong to
locally damaging wind gusts and heavy rain leading to a threat of
higher water or localized flooding.

Thunderstorms are also possible at times from late Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report any instances of wind damage or
heavy rain that may occur today or Saturday.
activation is not
expected at this time.

JP

In the hours before

Special weather statement, Jul 28, 11:18 AM EST, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1218 PM EDT Fri Jul 28 2023

KYZ050-051-281700-
Montgomery KY-Bath KY-
1218 PM EDT Fri Jul 28 2023

...An area of strong thunderstorms will impact portions of
Montgomery and Bath Counties through 100 PM EDT...

At 1216 PM EDT, Doppler radar was tracking strong thunderstorms
around the Sharpsburg area, or 10 miles north of Mount Sterling,
moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Sterling, Owingsville, Marshall, Jeffersonville, Camargo,
Sharpsburg, Salt Lick, Clay Lick, Preston, Reynoldsville, Sideview,
Peasticks, Walkers Crossing, Moore's Ferry, Flat Creek, Coons
Station, Odessa, Stepstone, Bean and Bourbon Furnace.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief, very heavy rainfall is also occurring with these storms and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3821 8368 3820 8367 3820 8366 3817 8364
      3819 8363 3817 8359 3815 8362 3813 8361
      3801 8373 3800 8376 3796 8377 3791 8382
      3806 8405 3811 8408 3813 8407 3817 8399
      3829 8386
TIME...MOT...LOC 1616Z 302DEG 21KT 3820 8401

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAY
Special weather statement, Jul 28, 11:22 AM EST, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1222 PM EDT Fri Jul 28 2023

KYZ044-051-281715-
Bath KY-Fleming KY-
1222 PM EDT Fri Jul 28 2023

...Strong thunderstorms will impact portions of north central Bath
and Fleming Counties through 115 PM EDT...

At 1222 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brooksville to 6 miles west of Fairview to
8 miles west of Carlisle. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fairview around 1235 PM EDT.

Other locations in the path of these storms include Cowan, Nepton,
Elizaville, Flemingsburg, Craintown, Pecks Ridge, Tilton, Sherburne,
Poplar Plains, Mount Carmel, Pebble, Foxport, Wallingford, Oakley,
Goddard, Hillsboro, Wyoming and Grange City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3849 8359 3844 8358 3842 8356 3819 8368
      3828 8387 3832 8384 3834 8384 3836 8388
      3835 8390 3836 8389 3836 8391 3845 8398
      3849 8393 3846 8385 3851 8371 3852 8363
TIME...MOT...LOC 1622Z 294DEG 25KT 3866 8396 3848 8405 3831 8419

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAY
Special weather statement, Jul 28, 12:04 PM EST, 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
104 PM EDT Fri Jul 28 2023

KYZ051-052-106-281730-
Rowan KY-Morgan KY-Bath KY-
104 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northwestern Morgan,
east central Bath and Rowan Counties through 130 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm over
Farmers, or near Morehead, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bluestone around 110 PM EDT.
  Brandy, Cogswell, Zilpo, Munson and Hays Crossing around 115 PM
  EDT.
  Morehead, Clearfield and Rodburn around 120 PM EDT.

Other locations in the path of this storm include Crix, Pelfrey, Lick
Fork, Christy, Paragon, Gates, Hamm, Craney, Vale and Leisure.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
130 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3821 8330 3821 8329 3820 8328 3803 8332
      3810 8362 3821 8360 3822 8358 3821 8357
      3824 8356 3826 8332
TIME...MOT...LOC 1703Z 277DEG 24KT 3815 8356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAY

The radar

The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menifee

When
July 28, 12:05 PM EST
Where
Menifee County, 1.74 mi S of Sudith
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.995, -83.628

A tree was blown down and across the intersection of Highway 36 and Stone Quarry Road.

Thunderstorm Wind, Wolfe

When
July 28, 1:51 PM EST
Where
Wolfe County, 0.96 mi W of Campton
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.730, -83.568

A tree was blown down and onto a residence near Campton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124114, 1124115.